1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Too much bolus insulin?

Discussion in 'Insulin' started by TashT1, Nov 21, 2020.

  1. TashT1

    TashT1 · Well-Known Member

    Messages:
    126
    Likes Received:
    50
    Trophy Points:
    28
    I’ve been struggling to get my carb / bolus ratio right for eating pizza, usually I undershoot it and end up over 10. However, today I decided to have some leftover pizza for lunch, usual
    lunch ratio is 1:7 carb count on the pizza was estimated at 70g. When I stick to my carb ratios with pizza it doesn’t work so I threw in another 5u. Everything was fine at the 2hr mark only had a rise of 2mmol, great I though cracked it! Then at 4pm I check my BG & i’m down to 3.6 mmol. So did I give too much bolus causing the hypo?

    11.30am - BG 5.4 mmol, 15u & 70g pizza
    Did some light housework
    1.45pm - BG 7.6 mmol & steady arrow
    Sat down for a couple of hours to work
    4pm - BG 3.6 mmol - didn’t feel any symptoms until I stood up, confirmed with finger prick test

    I would have thought the novarapid would wear off at around 4hrs but it just seems to have kept going. I take my Lantus in the morning so should have been working fine as well.

    I’m still learning through all this, I maybe assumed that if I took too much insulin I’d notice a sudden drop rather that the slow decline into hypo 4hrs later.
     
    • Like Like x 1
  2. searley

    searley Type 1 · Well-Known Member

    Messages:
    736
    Likes Received:
    202
    Trophy Points:
    103
    Pizza is very difficult to get right... yes you probably gave too much as you went low.. either that or you were too active or your basal is too much... or one of the hundred other reasons you could have and issue with..


    I'm on pump... and dexcom and what works for me is to take 70 percent if the insulin before the pizza and the other 30 over 3 to 4 hours after.

    Pizza has a habit of being slowed down by the fat content

    You could do a similar thing with mdi.. take most before the pizza and the rest 2 hours later if needed
     
    • Like Like x 1
  3. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,248
    Likes Received:
    10,578
    Trophy Points:
    298
    Hello,

    Your description of the low sounds a little like the slow creeper of Lantus to me?
    What time do you inject your basal in the morning?

    From memory, @TashT1 you were diagnosed a few months back? Which could also mean a "honeymoon period" happening too..
     
    • Like Like x 1
  4. TashT1

    TashT1 · Well-Known Member

    Messages:
    126
    Likes Received:
    50
    Trophy Points:
    28
    Thanks @searley that’s something to try for next time. I do usually see a rise, a slight drop & then a small rise again. So I’ll give it a go.

    Hi Jaylee, yeh only 5 months in. I was a bit late with the Lantus this morning so it was 9am rather than 8am but I don’t usually see an issue with this as weekdays I’m up & taking it at 6.30. The last Lantus problem was a sudden drop from 7 to 2 mmol in half an hour but that was ages ago.

    It could be the honeymoon period too, I do know I’m making some insulin. I had a weird hypo (supposedly) on Thursday night, I only knew about it because of the libra. Didn’t wake up, didn’t feel funny in the morning or anything but apparently I went down to 3 for about 45 mins. It was a new sensor so I was a bit suss about it. I’m usually really steady overnight.

    More trial & error I guess.
     
  5. Jaylee

    Jaylee Type 1 · Moderator
    Staff Member

    Messages:
    13,248
    Likes Received:
    10,578
    Trophy Points:
    298
    Hi,

    That one maybe a "compression low?" Some have found when sleeping on the sensor, (putting weight on it.) they can register low..
    Never had it myself, with placing the sensors inside the arm. But I have had some strange scatty graphics thrown up coinciding with wearing multi layered sleeves & using a saw..
     
    • Like Like x 1
  6. Fenn

    Fenn Type 2 · Well-Known Member

    Messages:
    518
    Likes Received:
    967
    Trophy Points:
    153
    Interesting, I am also experiencing hypos 5 plus hours after novorapid

    Totally given up pizza, its too difficult, messes me up for like 24hours

    Good luck
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook